Texas, 2019

Hail and Damaging Wind in Texas, July 10, 2019

July 10, 2019 · NWS LUB · 3 events in 2 counties and zones

Very hot temperatures on the afternoon of the tenth combined with a weak surface boundary to create thunderstorms. Although shear was weak, the very hot temperatures created the potential for strong downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures on the afternoon of the tenth combined with a weak surface boundary to create thunderstorms. Although shear was weak, the very hot temperatures created the potential for strong downburst winds. The most significant thunderstorm occurred at and around Lubbock Preston Smith International Airport. A wind gust to 78 mph was observed by the Automated Surface Observing System (ASOS). Furthermore, sheet metal roofing was found in a field north of the reported severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 2:13 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 10, 2:13 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 PM CDT Wed Jul 10 2019

.DISCUSSION...
The main focus this afternoon is on thunderstorm chances in the near
term. We already have a couple of severe storms ongoing as of 1940Z
across the south-central Texas Panhandle. This activity was being
triggered by a southward moving "cold" front aided by outflows from
earlier storms. Temperatures were again hot, ranging from the mid-
90s to about 104 degrees outside of the outflow cooled air.
Dewpoints were mostly in the 40s ahead of the front over the South
Plains, but quickly climbed into the 60s and even lower 70s post-
frontal. Where the moisture was in place, combined with the heat,
it was resulting in strong instability with MLCAPE values of
2000-4000 J/kg. Although wind shear was meager, the robust
instability will still fuel the occasional strong to severe storm
through the late afternoon and early evening hours.

Most guidance does suggest a quick downturn in both storm coverage
and intensity by early to mid-evening as the strong heating/mixing
concludes. Given this, we have trended post-00Z PoPs downward,
mostly into the slight chance category. There is at least some
indication a complex of convection may try and get going well to our
north late tonight. If this can happen (far from certain), it would
propagate southward and could affect parts of our FA early Thursday.
Additionally, residual outflow boundaries from this potential
activity could trigger isolated convection Thursday afternoon. NWP
isn't sold on this, but the conditional threat seemed high enough to
include an isolated storm mention with PoPs of 10-15%.

Outside of slim storm chances on Thursday, the effective frontal
zone will be well to our south leaving upslope flow across the CWA.
This will keep temperatures cooler and moisture levels higher area
wide. Highs will reside at or slightly below mid-July averages,
mostly in the upper 80s and lower 90s.

Beyond Thursday, upper level ridging anchored to our west will
provide generally dry and seasonably hot conditions for West Texas
late week into the weekend. Eventually the southwestern upper ridge
will be suppressed a bit by early next week as a tropical entity
likely moves northward over the southern/central Mississippi River
Valley. This pattern may allow slim storm chances to return to the
region as a thinning plume of monsoonal moisture bends more squarely
overhead for a period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Jul 10, 10:48 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1148 AM CDT Wed Jul 10 2019

TXZ021>044-110500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1148 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon through tonight. Some storms could be strong to severe
with hail up to quarter size, wind gusts up to 70 mph, and locally
heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
July 10, 2:59 PM CST
Where
Parmer County, 10.16 mi NW of Parmerton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.671, -102.950

An NWS cooperative weather observer reported quarter size hail in Rhea.

Thunderstorm Wind, Lubbock

When
July 10, 3:44 PM CST to 3:47 PM CST
Where
Lubbock County, Lubbock Intl Arpt to 2 mi N of Lubbock Intl Arpt
Measured
68 kt (78 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock Preston Smith International Airport measured a wind gust to 78 mph at 1544 CST. At 1545 CST, an off duty NWS employee reported that sheet metal roofing had been blown into a field near County Road 2500 north of the ASOS.

Hail, Lubbock

When
July 10, 3:47 PM CST to 3:49 PM CST
Where
Lubbock County, 2 mi N of (Lbb)lubbock Intl Ar to (Lbb)lubbock Intl Ar
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.699, -101.820

Hail ranging from penny to half dollar size were reported at and around Lubbock Preston Smith International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834571, 834574, 834573.